General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

View previous topic View next topic Go down

General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by Tee on Mon Apr 18, 2011 5:55 am

Serotonin (5-HT) is a natural occurring chemical in the body, which is thought to play a key role in migraine.

Serotonin (5HT) Agonists block 5-HT2 receptors to stop the effects of 5-HT.

Pizotifen (Sanomigran) and Methysergide (Deseril) are the usual ones prescribed. Pizotifen also has anti-histamine properties and is related to the Tricyclic antidepressants.

Methysergide is a semi synthetic ergot alkaloid. It is administered under hospital supervision because of the side effects (retroperitoneal fibrosis and fibrosis of heart values and pleura). It must be discontinued for at least one month in six because of the potential side effects.


Have you tried any of these? How did you find them?




Last edited by Tee on Sat Oct 01, 2011 4:48 am; edited 1 time in total
avatar
Tee
Admin

Posts : 1887
Join date : 2011-04-14
Age : 47
Location : Whitstable, Kent

http://migrainetalk.forumotion.co.uk

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by Kala on Tue Apr 26, 2011 4:14 am

Pizotifen had no benefit for me and I think this turned me into a zombie too, I can't remember any other side-effects as this was the first preventative tried at the age of 14.

Methysergide again had no benefit for me but I developed extreme leg pains as the dose was being increased to the extent I could barely walk, at the time this was not listed as a side-effect and so my GP had to contact the pharmaceutical company and had to fill in loads of forms. When the dose was reduced the side-effect would ware off for a period of time before returning and so the dose had to be reduced again. This continued until there was not point in taking it.
avatar
Kala

Posts : 82
Join date : 2011-04-17
Age : 41
Location : Nottinghamshire

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by Sarah on Tue Apr 26, 2011 4:52 am

I had Sanomigrain at the age of 16. All that happened was a whole load of weight gain. That's the only side effect I really got from it though. I certainly didn't get any benefits.
avatar
Sarah
Admin

Posts : 588
Join date : 2011-04-21
Location : Essex, UK

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by Kala on Tue Apr 26, 2011 7:29 am

Oh of course the weight gain that is when it would have started at the age of 14!!
avatar
Kala

Posts : 82
Join date : 2011-04-17
Age : 41
Location : Nottinghamshire

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by chaos8569 on Sat Jun 18, 2011 3:53 am

I have been on pizotifen a couple of times for around 6 months and the first time was quite effective but less so the 2nd time and I gained a lot of weight too

chaos8569

Posts : 12
Join date : 2011-06-13
Age : 48
Location : southport

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by cobden28 on Tue Aug 16, 2011 5:31 am

Pizotifen does work for me in that it stops 99.9% of the migraines I get - hemaplegic migraines, the kind without a headache - but it does state quite clearly on the instruction leaflet in the packet that a side effect is 'increased appetite leading to weight gain'. Even eating sensibly I can put on almost half a stone in a week, and that's on the bare minimum dose of Pizotifen!

As I have a weight problem greater than my migraine probelm, I've had to wean myself off these tablets, with my GP's knowledge, and just learn to put up with these migraines if I'm to shift some of the surplus lard I'm carrying around with me.

cobden28

Posts : 4
Join date : 2011-07-18

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by Tee on Tue Aug 16, 2011 8:54 pm

cobden - have you ever tried Topamax? Its from the epileptic family of meds - it does come with side effects of course BUT one of them is weight loss Smile

Dieting with migraine is sooo hard Sad

_________________
I love you “Health is the greatest gift, contentment the greatest wealth, faithfulness the best relationship.” Buddha[/color][/i]
avatar
Tee
Admin

Posts : 1887
Join date : 2011-04-14
Age : 47
Location : Whitstable, Kent

http://migrainetalk.forumotion.co.uk

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by b0dkin on Wed Nov 16, 2011 8:54 pm

I have been on Pizotifen for 16 years 0.5mg and it was 99% effective for me.I recently decided to come off it to see if I was still susceptible to migraine my doctor said as it was a low dose so just stop them well that was 5 weeks ago and ive had the most horrific withdrawals nausea.. headache.. dizzy like motion sickness.. anxiety and I still dont feel right.Has anyone else experienced this

b0dkin

Posts : 1
Join date : 2011-11-16

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by migrainecarer on Sat Nov 26, 2011 1:59 am

My 14 year old has been on Prizotifen since september. She started on 1.5mg and worked up to 4.5mg. I noticed in the first month it affected her mood in that she was depressed. She was exhausted and it affected her concentration. After a month her mood went back to normal but concentration and tiredness levels still continue to be an issue. In the past two weeks I have reduced her dosage down to 3mg as the tiredness levels and concentration issues were too much for her. In regards to weight gain she has put on weight but because she is slim it is not an issue as yet infact I am quite happy at the moment with this effect as I felt she was too slim. I believe the Prizotifen has helped her somewhat in that the severity and duration of migraine attacks are slightly less severe time will tell if it is going to have any meaningfull long term affect. I did read that you are supposed to come off it gradually bodkin so perhaps that was the issue in regards to yourself and symptoms.

migrainecarer

Posts : 9
Join date : 2011-11-24
Age : 52
Location : Edinburgh

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by pīwakawaka on Wed Mar 21, 2012 8:50 pm

More than ten years ago I was on Sandomigran (Pizotifen malate) for a period of nearly 2 years. It's the only medication that has been effective on reducing the number of migraine attacks. Unfortunately it had 2 serious side effects for me
  1. Weight gain: over that time I went from 65Kg to over 100Kg. My hands got so fat that I could not touch my palms with the tips of the fingers.
  2. Aggressiveness: It made me feel indestructible, confident and assertive. Unfortunately what I really became was bull headed, stubborn and very aggressive.
Eventually my wife and family convinced me the the medicine was doing no-one any good and I should stop taking it. My doctor was surprised that it caused aggressiveness (he was aware of other psychological side effects), however he did discover it is a rare but documented side effect.

_________________
"I didn't mind getting old when I was young. It's the being old now that's getting to me." - John Scalzi Old Man's War, 2005
avatar
pīwakawaka

Posts : 272
Join date : 2012-03-11
Age : 68
Location : New Zealand

http://anotherspectrum.wordpress.com/

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by Miyah on Thu Jun 21, 2012 2:21 am

I was on Pizotifen for a little while - too short to really know whether it was a good preventative medication for me but I became obsessed with food and eating - not just hungry but obsessed, it was horrible. I also became irritable bordering on aggressive and burst into tears at intervals between 15 minutes to an hour. I felt awful.

My GP told me that this was not known side-effects but if I was really sure it was down to the medication I should stop taking it.


avatar
Miyah

Posts : 34
Join date : 2012-02-23
Age : 39
Location : East Sussex - UK

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by Miyah on Thu Jun 21, 2012 2:45 am

Forgot to mention I regained some sanity after a little while. Why are GP's always so reluctant to consider side effects despite them being on the 'common' list.
avatar
Miyah

Posts : 34
Join date : 2012-02-23
Age : 39
Location : East Sussex - UK

Back to top Go down

Re: General discussion - Serotonin (5HT) Agonists - Pizotifen (Sanomigran) and Methysergide (Deseril)

Post by Sponsored content


Sponsored content


Back to top Go down

View previous topic View next topic Back to top


 
Permissions in this forum:
You cannot reply to topics in this forum